Alert archive / Kansas / Special Weather Statements in 2017

Special Weather Statement, NWS Dodge City, KS

April 12, 2017Ellis County, Kansas

NWS Dodge City, KS issued this special weather statement at Apr 12, 2017, 7:49 PM CDT for Ellis County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2017, 7:49 PM CDT (00:49 UTC)
Expired
Apr 12, 2017, 8:45 PM CDT
In force
56 min
Issued by
NWS Dodge City, KS

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 145 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
1678 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

680 
WWUS83 KDDC 130049
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
749 PM CDT WED APR 12 2017
 
KSZ031-130145-
Ellis KS-
749 PM CDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELLIS COUNTY UNTIL 845 PM
CDT...

At 748 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Yocemento, or 9 miles northwest of Hays, moving east
at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Hays, Ellis, Victoria, Catherine, Walker, Munjor, Emmeram, Yocemento,
Toulon and Hays Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3905 9905 3874 9904 3870 9904 3890 9958
      3909 9958
TIME...MOT...LOC 0048Z 276DEG 24KT 3898 9945 

$$

RUSSELL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Apr 12, 7:32 PM CDT, 17 minutes earlier.

Area forecast discussion, Apr 12, 7:32 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
732 PM CDT Wed Apr 12 2017

...UPDATE TO SYNOPSIS...

.SYNOPSIS...
Issued at 730 PM CDT Wed Apr 12 2017

WV imagery indicates a weak upper level shortwave trough of low
pressure moving eastward across the Desert Southwest. Near the
surface, a near stationary frontal boundary extends from southeast
Colorado northeast into north central Kansas. A line of strong
thunderstorms extends near and along the frontal boundary across
much of western Kansas with some storms producing very heavy
rainfall.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 154 PM CDT Wed Apr 12 2017

There will be a chance for thunderstorms late this afternoon and
early this evening along a surface boundary that will be located
from east central Colorado border to north central Kansas. RAP
and NAM both indicated an inverted V model sounding east of this
boundary at 21z Wednesday and 00z Thursday with CAPE values in
excess of 2000 j/kg. 0-6km shear was forecast to be around 30
knots across southwest Kansas and around 35 knots further north
closer to the Nebraska border. Organized multicells appears to be
the storm mode for early in this event. Also based on the models
soundings the main hazard from developing thunderstorms late today
and early this evening will be wind gusts up to 60 mph. Hail will
also be possible with hail sized mainly one inch or less. Once
developed these storms are expected to move easterly based on the
700mb to 300mb mean winds but as they exit the instability axis
and with the loss of heating this evening these storms are
expected to weaken. Areas north and west of Dodge City this late
today will have the better chance for this scattered convection
with the area favoring the strong winds being west of a Dighton to
Ulysses line.

Models remain in good agreement on a negatively tilted upper level
trough lifting northeast across western Kansas on Thursday. As
this system approaches late tonight and early Thursday the chance
for rain showers will return. This will provide the best chance
for precipitation across south central and portions of western
Kansas. Main concern today is how far west the precipitation will
spread during the day on Thursday. At this time am currently
favoring keeping the better chances for precipitation east of the
700mb to 500mb deformation zone west northwest of the upper
low/trough. Areas that do get this extended period of steadier
rain on Thursday/Thursday night could easily receive anywhere from
1/2 to around 1 inch.

.LONG TERM...(Thursday night through Wednesday)
Issued at 154 PM CDT Wed Apr 12 2017

The ongoing precipitation across western Kansas will taper off
Thursday night as the negatively tilted upper level trough lifts
northeast into eastern Nebraska. A surface boundary, extending
west to northeast across western Kansas at 00z Friday, will lift
northeast as a warm front Thursday night which will shift the
winds from the southeast to a more southerly direction. Low clouds
along with some fog is expected Thursday night but the
combination of a more southerly wind and low level winds speeds
increasing late night confidence is not high for dense fog
developing. The area more favorable for fog and possibly even some
drizzle Friday morning will be in north central Kansas based on
the moisture profiles from the NAM.

Gusty south to southeast winds will develop early Friday as
surface pressure falls along the lee of the Rockies as another
upper level trough approaches from the west. Based on the moisture
return and 0-1km moisture convergence along a surface boundary
there may be a few isolated late day/evening thunderstorms near
the Colorado border but given the warm mid temperatures around the
700mb level the probability appears very low.

Temperatures on Friday should warm up nicely given the expected
mixing depth and mix down temperatures at that level. Highs 80 to
85 still looks on track...could even be a little warmer in far
western Kansas.

A better chance for convection will occur on Saturday as a cold
front crosses western Kansas. A few strong or even severe
thunderstorms will be possible late day along this frontal
boundary as it crosses south central Kansas late Saturday
afternoon/early Saturday evening.

Cooler, more seasonal, temperatures will return to western Kansas
on Sunday as a surface ridge axis crosses the Central Plains and
a cold front stalls out across the Texas Panhandle and Oklahoma.
What little sun that does develop early Sunday will give way to
increase clouds and possibly even some precipitation will develop
late day as moisture and lift improves north of the surface
boundary in northern Oklahoma. Based on the moisture and
isentropic lift in the 295 to 305 levels along with the 850mb warm
air advection the area more favorable for this precipitation will
be south of the Arkansas river from late Sunday through early
Monday. Current Highs forecast Sunday in the 65 to 70 degree range
may be a little too warm given the expected Cloud cover and
probability of precipitation.

A warming trend will begin early next week as a warm front lifts
north across southwest Kansas. Confidence is not high on how
quickly the cooler air will erode on Monday so although did not
stray far from guidance the highs of around 75 on Monday may be a
little to warm if the warm front is slowly to lift north.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 617 PM CDT Wed Apr 12 2017

Scattered thunderstorms will move eastward across central and
northern portions of southwest Kansas through late this evening,
potentially affecting KHYS, KGCK, and possibly KDDC with brief
MVFR vsbys due to heavy rainfall. Otherwise, VFR conditions are
expected to prevail at all TAF sites through late Thursday
morning. Although a surface low will remain anchored across
southeast Colorado tonight, southerly winds 20 to 30kt will
subside through late this evening with the loss of daytime
heating. Southerly winds are then expected to increase again
toward early Thursday afternoon as the surface low strengthens.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  53  67  56  79 /  30  60  50  10
GCK  51  67  53  82 /  40  50  30  10
EHA  50  70  53  82 /  20  40  20  10
LBL  54  68  54  81 /  30  60  30  10
HYS  51  69  56  78 /  60  50  60  10
P28  56  70  58  77 /  30  70  70  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JJohnson
SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...JJohnson
Hazardous weather outlook, Apr 12, 5:11 AM CDT, 14 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
511 AM CDT Wed Apr 12 2017

KSZ030-031-043>046-061>066-074>081-084>090-131015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
511 AM CDT Wed Apr 12 2017 /411 AM MDT Wed Apr 12 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
Isolated to widely scattered thunderstorms are expected to develop
across mainly far west central Kansas late this afternoon along a
fairly strong wind convergence zone. There should be just enough
instability and wind shear develop to support some large hail to
quarters or half dollars. Isolated damaging wind gusts to 60 mph
will also be possible.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------
Numerous showers and thunderstorms will impact the southwest
Kansas region on Thursday, however limited instability will likely
prevent severe thunderstorms. More instability is forecast Friday
and Saturday afternoons, with severe weather possible both days,
although a strong cap will be in place Friday, so storm development
is less certain. On Saturday, the development of storms is more
likely, and thus a better chance for severe weather occurence mainly
southeast of a Liberal to Dodge City to Larned line..

Days 2-7 Hazards
----------------
* Thursday
  - Flooding: Limited risk
  - Lightning: Limited risk

* Friday
  - Flooding: Limited risk
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Fire weather: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Fire weather: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Apr 12, 4:46 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
446 PM CDT WED APR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             4 NNE RIGA              39.01N 99.61W
04/12/2017  E1.00 INCH       TREGO              KS   PUBLIC

&&

LEE
Local storm report, Apr 12, 5:41 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
541 PM CDT WED APR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             7 NE ELLIS              39.01N 99.48W
04/12/2017  E1.00 INCH       ELLIS              KS   TRAINED SPOTTER

&&

LEE
Local storm report, Apr 12, 7:05 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
705 PM CDT WED APR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             2 ENE DIGHTON           38.50N 100.43W
04/12/2017  E0.88 INCH       LANE               KS   PUBLIC

&&

LEE
Local storm report, Apr 12, 7:42 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
742 PM CDT WED APR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             3 S BEELER              38.40N 100.19W
04/12/2017  E0.88 INCH       NESS               KS   PUBLIC

&&

LEE
Special weather statement, Apr 12, 7:46 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
746 PM CDT WED APR 12 2017

KSZ043>045-130145-
Lane KS-Scott KS-Ness KS-
746 PM CDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SCOTT...SOUTHWESTERN
NESS AND SOUTHERN LANE COUNTIES UNTIL 845 PM CDT...

At 745 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Grigston to 5 miles south of
Ness City. Movement was east at 35 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Alamota, Beeler and The Laird Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3828 10064 3827 9977 3848 9999 3842 10083
TIME...MOT...LOC 0045Z 281DEG 30KT 3833 10072 3838 9992

RUSSELL
Special weather statement, Apr 12, 7:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
749 PM CDT WED APR 12 2017

KSZ031-130145-
Ellis KS-
749 PM CDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELLIS COUNTY UNTIL 845 PM
CDT...

At 748 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Yocemento, or 9 miles northwest of Hays, moving east
at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Hays, Ellis, Victoria, Catherine, Walker, Munjor, Emmeram, Yocemento,
Toulon and Hays Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3905 9905 3874 9904 3870 9904 3890 9958
      3909 9958
TIME...MOT...LOC 0048Z 276DEG 24KT 3898 9945

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 7:15 PM CDTFlash Flood WarningDDCEllis3 hr
Apr 12, 7:34 PM CDTFlash Flood WarningDDCLane, Ness3 hr
Apr 12, 7:46 PM CDTSpecial Weather StatementDDCLane59 min
Apr 12, 8:55 PM CDTSpecial Weather StatementDDCLane65 min

Nearby

Special Weather Statements in Kansas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.